17.4 C
New York
Tuesday, June 11, 2024

Health alert for women: Early use of birth control pills linked to higher rates of depression, study finds

Women who take a certain type of prescription birth control pill as teens may have a much higher rate of depression, a new study out of Sweden’s Uppsala University suggested, compared to those who do not take birth control pills.

Women who start taking the birth control as teens have a staggering 130% higher rate of occurrence, compared to non-users, according to the study — while the corresponding increase among adult users was 92%.

The study looked at over 250,000 women from the United Kingdom from birth until menopause. It examined the possibility of a link between the use of contraceptive pills — and a later diagnosis of depression.

HORMONAL BIRTH CONTROL RAISES BREAST CANCER RISK SLIGHTLY: STUDY

She also said, “The most important [consideration] is that it seems like some women experience depressive symptoms in the beginning of treatment, which is something women should be informed about before initiating combined oral contraceptives.” 

Johansson added, “However, we did not see any further increased risk with continued use after the first two years of use. With that said, women who have been using combined oral contraceptives for a longer period of time should not discontinue if they do not experience any negative side effects.”

AI MAY HAVE AN ‘EYE’ ON GROWING BABIES: COULD PREDICT PREMATURE BIRTH AS EARLY AS 31 WEEKS

While “most women tolerate external hormones well” and are able to effectively use contraception — this is not the case for everyone, said the lead author. 

“However, teenage users of contraceptive pills still had an increased incidence of depression even after stopping [use of] the pill, which was not observed in adult users of contraceptive pills,” said the release. 

Johansson noted that while “most women tolerate external hormones well” and are able to effectively use contraception — this is not the case for everyone, she said in the release.  

depressed woman and birth control

A new study examined over 250,000 women who were on the combined contraceptive pill. “Certain women may have an increased risk of depression after starting to use contraceptive pills,” said the lead author of a new study. (iStock/REUTERS/Eduardo Munoz/File Photo)

“Certain women may have an increased risk of depression after starting to use contraceptive pills,” she said in the release.

“Since we only investigated combined contraceptive pills in this study, we cannot draw conclusions about other contraceptive options, such as mini pills, contraceptive patches, hormonal spirals, vaginal rings or contraceptive rods,” Johansson clarified. 

“In a future study, we plan to examine different formulations and methods of administration,” she also said in the release. 

woman thinks deep

“It is important for care providers to inform women who are considering using contraceptive pills of the potential risk of depression as a side effect of the medicine,” the researchers noted.  (iStock)

“The researchers conclude that it is important for care providers to inform women who are considering using contraceptive pills of the potential risk of depression as a side effect of the medicine,” the study team noted. 

Limitations of the study 

Fox News medical contributor and NYU Langone internal medicine specialist Dr. Marc Siegel, who is based in New York City, told Fox News Digital that the study needed additional work before solid conclusions could be drawn — although he said it looks as though there is a connection. 

While depression was an “associated observational finding” with the use of contraception, it could stem from other factors, he said.

“[It] needs a double-blinded prospective randomized trial to confirm,” he added, “but [it] looks likely that the pills do increase depression risk significantly.” 

Related Articles

Stay Connected

1,520FansLike
4,561FollowersFollow
0FollowersFollow
- Advertisement -

Latest Articles